NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 12, 3:05 AM EST, 5 hours 55 minutes earlier. Its key messages:
Area forecast discussion, Mar 12, 3:05 AM EST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
405 AM EDT Thu Mar 12 2026
.WHAT HAS CHANGED...
A Winter Weather Advisory was added on the Blue Ridge this
morning due to a few hours of potentially very heavy, wet,
snowfall. Additionally, a Wind Advisory was added for Friday
afternoon/evening in the mountains.
&&
.KEY MESSAGES...
- 1) A brief period of snow may occur on the tail end of a
frontal passage later this morning into the afternoon.
- 2) Another strong cold front will bring strong southerly
winds on Friday.
- 3) Another strong cold front will arrive early next week.
&&
.DISCUSSION...
KEY MESSAGE 1...A brief period of snow may occur on the tail end of a
frontal passage later this morning into the afternoon.
A potent cold front will push across the area this morning
through the afternoon. Temperatures will rapidly fall from NW to
SE as the morning progresses and as showers move in along the
frontal boundary. Coverage/duration may even expand east of the
Blue Ridge in the right entrance to the upper jet and sharp mid
level trough axis move through. With the rapid low level cold
advection, many models continue to show this precipitation
changing over to snow. This will likely be rate-based as near
surface temperatures should still be above freezing in the
lower elevations. In addition, all the forcing is in the mid
levels, with dry advection noted beneath in forecast soundings.
Models are also often biased too cold in these post frontal
downslope scenarios. So while some snow is possible as
precipitation ends, impacts should be limited given the recent
warmth. Outside of the mountains, a few tenths of an inch on
grassy surfaces can't be ruled out, with the best chance south
and east of the DC metro, where there is higher confidence for
those aforementioned heavier rates. Additionally, guidance
really trended up overnight, with increased confidence in one to
three inches of snowfall on the Blue Ridge. Winter Weather
Advisories were hoisted as a result. Briefly, skyline drive
could experience some very heavy snow and low visibilities, with
roads becoming slushy. Do think this should melt off relatively
quickly given the recent record warmth across much of the
region. But given the potential rates, certainty could see that
warmth at least be briefly overcome.
Overall, don't expect significant impacts from this event
outside of those Blue Ridge zones, but some guidance does depict
some very heavy snowfall on the back end of this front,
particularly over southern MD. So will have to watch the
evolution of this event closely, especially with regards to how
temperatures are stacking up with model initialization.
The other aspect of the front will be gusty northwest winds.
Higher elevations could approach Wind Advisory criteria (40-50
mph). Winds diminish quickly Thursday evening as high pressure
slides by to the south. Subfreezing low temperatures will return
to much of the forecast area.
KEY MESSAGE 2...Another strong cold front will bring strong
southerly winds on Friday.
Another low pressure system will be moving through the Great
Lakes Friday. The increased pressure gradient will result in
gusty southwesterly winds. These winds could once again near
Wind Advisory criteria in the higher elevations. There could
also be fire weather issues due to low humidity (see separate
section below). The cold front will push through Friday night
with high pressure building in from the west Saturday. Little to
no precipitation is expected, and the net effect will only have
minimal impacts on temperatures. In fact, temperatures will
likely remain slightly above average through Saturday.
KEY MESSAGE 2...Another strong cold front will arrive early
next week.
A third cold front associated with a powerful low pressure across
the western Great Lks will cross the area Monday. Better moisture
recovery is expected ahead of this front to result in numerous
showers and possible thunderstorms. Can't ruled out some severe wx
due to the strength of the wind fields. Gusty winds will accompany
this front both in the pre-frontal and post-frontal environment.
Longwave trough pattern establishes across the East thereafter with
strong sfc high pressure settling in keeping a much colder than
normal pattern for the middle and second half of next week.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Southwesterly winds may gust 20-25 kt through this evening.
Where winds may be a little calmer at BWI/MTN, low level wind
shear may be present.
As the cold front approaches, a larger area of showers will
likely cross the area from late tonight through mid Thursday
afternoon. MVFR conditions will likely develop east of the Blue
Ridge Thursday morning as the shower coverage expands.
Precipitation could end briefly as a rain/snow mix, so have
added a RASN mix into the latest TAFs to illustrate that. There
could even be brief period of pure snow, but confidence too low
at any of the TAF sites to include that at this time. The front
will also bring a sharp wind shift to the northwest, with peak
gusts up to 35 kt Thursday morning. Lingering gusts through the
afternoon will subside with sunset.
Expect largely VFR conditions on Friday into Saturday. The
bigger story will be the gusty southwesterly winds on Friday
ahead of another strong cold front. Gusts around 25 to 30 knots
are expected before winds shift to west-northwesterly Friday
night into Saturday and decrease throughout the day.
Strong cdfnt forecast to cross the area Monday with showers and
possible thunderstorms and gusty winds in both the pre-frontal
and post- frontal environment.
&&
.MARINE...
A strong cold front will cross the waters through this afternoon.
This will lead to a sharp wind shift to the northwest. Gusts of
25 to 35 kts can be expected. Went with a SCA for now as the
potential for gale force gusts appears to be rather brief
immediately behind frontal passage. This may be handled with an
SMW if the threat materializes. Additionally, showers are
expected along this line, which may actually briefly mix with or
change to snow. Precipitation clears the area this evening. Winds
should decrease fairly quickly later this evening as well.
Ahead of the next cold front, southwesterly winds will increase
Friday. SCAs are likely. While gusts could approach gale force,
think the wind direction and relatively cooler waters will
prevent the stronger winds from reaching the surface due to low
level stability.
The cold front will push through early Saturday morning. While
some marginal advisory conditions may persist through the day,
overall the westerly winds are forecast to be lighter.
Another period of SCA conditions is expected Sunday lasting
through the middle of next week ahead and behind potent cold
front fcst to cross the area Monday.
&&
.FIRE WEATHER...
Friday and Saturday look somewhat concerning in regards to fire
weather, especially Friday. As mentioned in prior forecasts, today
especially was dependent on how much rain fell. Rain amounts were
generally around a tenth to a quarter inch generally north of
I-66, with much higher amounts closer to an inch west of the
Allegheny Front.
With around a tenth to a quarter of an inch through early this
morning already, and more to come, don't anticipate any issues
today. However, there will be a sharp decrease in RH later this
afternoon, especially west of the Blue Ridge. Additionally, gusty
winds out of the WNW will aid in the drying of fuels. So, while
the fire weather threat is lower today, it sets the stage for
Friday.
Friday is where the level of concern increases. Another strong, and
this time dry, cold front will be approaching the region before
moving through Friday night. Ahead of that, very strong southerly
winds pick up. The air mass will also continue to be extremely dry,
and could be locally enhanced in downslope flow west of the Blue
Ridge. Current forecast has low to mid 20s RHs in the typical drier
valleys. Given that the winds likely have dried things out
substantially from any rain the day prior, this looks to be a
concerning day in regards to fire weather. Future shifts may need to
consider Fire Weather Watches.
Saturday may actually be the driest day, behind the frontal passage
from Friday night. RH values could drop into the teens across much
of the area. Winds will be on the decline, but will remain somewhat
elevated, especially along/north of the interstate 66 corridor,
where 15-25 mph winds can be expected. More analysis will need to be
done to determine the threat for any headlines Saturday, but could
see something being necessary on this day as well.
Gusty winds but increasing RHs on Sunday ahead of another front,
which looks to bring wetting rains Sunday evening/night. Less of a
threat Sunday, but any ongoing fires could feel the impacts of some
gusty southeasterly flow (20-25 mph gusts).
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 11 PM EDT this evening for MDZ008.
Small Craft Advisory from 10 AM Friday to 4 AM EDT Saturday
for MDZ008.
Wind Advisory from 11 AM Friday to 2 AM EDT Saturday for
MDZ501-509-510.
VA...Wind Advisory from 11 AM Friday to 2 AM EDT Saturday for
VAZ503.
Winter Weather Advisory from 10 AM this morning to 3 PM EDT
this afternoon for VAZ507-508.
Wind Advisory from 11 AM to 11 PM EDT Friday for VAZ507-508.
WV...Wind Advisory from 11 AM Friday to 2 AM EDT Saturday for
WVZ501-503-505.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ530>543.
Small Craft Advisory from 10 AM Friday to 4 AM EDT Saturday
for ANZ530>543.
&&
DISCUSSION...ADS/LFR/CJL
AVIATION...ADS/LFR/CJL
MARINE...ADS/LFR/CJL
FIRE WEATHER...CJLHazardous weather outlook, Mar 12, 3:20 AM EST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
420 AM EDT Thu Mar 12 2026
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-130830-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
420 AM EDT Thu Mar 12 2026
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
Winds may briefly approach gale-force this morning. Special Marine
Warnings may be necessary along the initial frontal passage.
A brief period of snow is expected this afternoon, which could be
heavy at times over southern Maryland. While most accumulation
should be on grassy surfaces, should heavier rates occur, roads
could at least briefly become slushy.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Wind gusts could approach gale-force over the waters on Friday
afternoon into Friday evening, particularly closer to shore.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-130830-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
420 AM EDT Thu Mar 12 2026
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect for the Blue Ridge
Mountains from 10AM until 3PM for one to three inches of heavy,
wet, snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Wind Advisory is in effect for the Blue Ridge Mountains Friday
into Friday night. Wind gusts up to 50 mph are possible, which
could lead to isolated wind damage and power outages.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ501-502-509-510-VAZ503-504-WVZ501>506-130830-
Extreme Western Allegany-Central and Eastern Allegany-
Western Garrett-Eastern Garrett-Western Highland-Eastern Highland-
Western Grant-Eastern Grant-Western Mineral-Eastern Mineral-
Western Pendleton-Eastern Pendleton-
420 AM EDT Thu Mar 12 2026
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A Wind Advisory is in effect for areas along/west of the Allegheny
Front Friday into Friday night. Wind gusts up to 55 mph are
possible, which could lead to isolated wind damage and power
outages.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
CJL